Georgia, 2010Lightning Strike in Georgia, August 17, 2010
August 17, 2010 · NWS JAX · 1 event in 1 county or zone
A lightning strike directly hit the Pierce County Emergency Operations Center. Major damage was done, and preliminary estimates were around $100,000.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike directly hit the Pierce County Emergency Operations Center. Major damage was done, and preliminary estimates were around $100,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 1:50 PM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 17, 1:50 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT TUE AUG 17 2010
...HOT AND HUMID CONDITIONS WILL CONTINUE WITH ABOVE NORMAL RAIN
CHANCES THROUGH THE PERIOD...
.SYNOPSIS...
MID LEVEL RIDGE CENTERED OFF THE CAROLINAS AND HAS SET-UP SOUTHEAST
STEERING FLOW ACRS THE FORECAST AREA AND IN CONJUNCTION WITH PRECIP
WATER AMOUNTS AROUND 2.25 INCHES STILL EXPECTING FAIRLY GOOD
COLLISION OF SBRZ FRONTS AND OUTFLOW BOUNDARIES ACRS INLAND AREAS
WITH 50-60% COVERAGE EXPECTED. MAX TEMPS IN THE LOWER/MID 90S
COMBINING WITH MIXED OUT DEWPOINTS IN THE LOWER/MID 70S TO PRODUCE
WIDESPREAD HEAT INDICES AROUND 105 DEGREES ACRS THE FORECAST AREA.
.SHORT TERM...TONIGHT THROUGH FRIDAY...
TONIGHT...TSTM ACTIVITY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL
SHOULD FADE AFTER SUNSET AS IT MEETS NEAR THE I-75 CORRIDOR AND ACRS
INLD SERN GA...WITH ALL ACTIVITY WINDING DOWN BY MIDNIGHT. OTHERWISE
FAIR SKIES OVERNIGHT WITH MIN TEMPS GENERALLY IN THE MID/UPPER 70S.
WED THROUGH FRI...BERMUDA HIGH PRESSURE WILL RE-BUILD SOUTH OF THE
FORECAST AREA THROUGH THE SHORT TERM PERIOD AND WILL SHIFT THE
STEERING FLOW TO SOUTHERLY ON WED...SOUTHWESTERLY ON THU AND
WESTERLY ON FRIDAY. ALL OF THESE WILL ACCOMPANY PRECIP WATER AMOUNTS
OF 2 INCHES OR MORE AND ARE FAVORABLE REGIMES TO KEEP POP FORECASTS
ABOVE CLIMO LEVELS IN THE 40-60% RANGE EACH AFTERNOON AND EVENING.
MAX TEMPS WILL REMAIN ABOVE NORMAL AS WELL IN THE LOWER/MID 90S AND
WILL COMBINE WITH HUMID CONDS TO PRODUCE HEAT INDICES AROUND 105
DEGREES EACH DAY...POSSIBLY CLOSING IN ON 110 AND MARGINAL ADVISORY
CONDITIONS IF CONVECTION BECOMES SUPPRESSED ONE OF THE AFTERNOONS.
TSTM ACTIVITY WILL CONTINUE TO GENERALLY REMAIN BELOW SEVERE LIMITS
AS MID LEVEL TEMPS REMAIN WARM AND LAPSE RATES REMAIN WEAK...MAIN
THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL AS STEERING FLOW
SPEEDS REMAIN LESS THAN 10 KNOTS THROUGH THE PERIOD. STRONGER STORMS
WILL CONTINUE TO CONTAIN GUSTY WINDS AROUND 40 MPH WITH FREQUENT
CLOUD TO GROUND LIGHTNING.
.LONG TERM...SATURDAY THROUGH TUESDAY...
SLOW MOVING FRONTAL BOUNDARY WILL SINK SOUTH INTO THE REGION AND
STALL AND WITH PWATS AROUND 2.5 INCHES AND HAVE CAPPED POPS AROUND
50% FOR NOW...BUT WILL PROBABLY NEED TO BE PUSHED INTO THE LIKELY
CATEGORY AS THIS TIME FRAME COMES CLOSER. MAX TEMPS WILL REMAIN
ABOVE NORMAL BUT MORE WITH MORE CLOUD COVER SHOULD BE HELD IN THE
LOWER 90S WITH HEAT INDICES CONTINUING AROUND 105 DEGREES EACH DAY.
&&
.AVIATION...EAST COAST SEABREEZE MAKING GOOD PROGRESS TOWARD THE
ATLANTIC COAST TERMINALS. WILL BE ABLE TO GET BY WITH VCTS FOR SSI
AS SEABREEZE HAS ALREADY PUSHED EAST OF THERE. HAVE TRIED TO GET BY
WITH JUST VCTS AS WELL AT JAX...CRG...AND VQQ AS ACTIVITY IS
CURRENTLY ISOLATED IN NATURE. WILL MONITOR FOR ANY NEEDED
AMENDMENTS. WILL CARRY SHORT TERM GENERIC TEMPOS FOR GNV THROUGH 23Z
AS IT LOOKS AS THOUGH CONVERGENT ZONE WILL SET UP THERE WITH AN EAST
AND WEST COAST SEABREEZE COLLISION. FG PROSPECTS APPEAR MINIMAL PER
LATEST LOCAL GUIDANCE AND WILL ONLY CARRY MVFR FOR VQQ WITH VFR
CONDITIONS ELSEWHERE.
&&
.MARINE...LIGHT SOUTHEAST FLOW WILL BE THE RULE THROUGH WEDNESDAY
AS WATERS REMAIN BETWEEN LARGE SCALE FEATURES OF ATLANTIC HIGH
WELL EAST AND LOW OVER THE GULF COAST STATES. HIGH LOOKS TO BUILD
SOUTH AND WEST THROUGH WEDNESDAY NIGHT INTO THU WITH A DEVELOPING
SOUTHWEST FLOW REGIME THE RESULT. A SURFACE TROUGH LOOKS TO SETTLE
INTO THE AREA BY THE LATTER HALF OF THE WEEKEND WITH EASTERLY FLOW
RETURNING TO THE NORTHERN TIER MARINE ZONES. WIND SPEEDS ARE
ANTICIPATED TO REMAIN BELOW CRITERIA THROUGH THE PERIOD.
&&
.CLIMATE...
ANOTHER DAY IN THE 90S AND EXPECT STREAK TO CONTINUE THROUGH THE
PERIOD WITH JACKSONVILLE BREAKING THE RECORD ON SATURDAY. NOT OUT OF
THE QUESTION TO REACH 50 DAYS IN A ROW AT SOME OF THE CLIMATE SITES
BY NEXT WEEK ALTHOUGH STALLED OUT FRONT OVER THE REGION LATE THIS
WEEKEND OR EARLY NEXT WEEK MAY KEEP MAX TEMPS VERY CLOSE TO 90
DEGREES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 94 75 94 / 40 60 40 60
SSI 78 90 78 91 / 20 40 20 40
JAX 75 94 75 93 / 20 50 40 60
SGJ 76 92 76 92 / 20 50 30 40
GNV 74 93 73 93 / 40 60 40 60
OCF 73 92 73 93 / 40 60 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
HESS/DEESE/WALKER
Hazardous weather outlook, Aug 17, 4:04 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 AM EDT TUE AUG 17 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
504 AM EDT TUE AUG 17 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND
SLOW STORM MOTIONS WILL ALLOW FOR LOCALLY HEAVY RAINFALL AMOUNTS OF
1 TO 3 INCHES IN THE STRONGER STORM ACTIVITY. GUSTY WINDS AROUND 40
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE AS WELL.
THE COMBINATION OF TEMPERATURES IN THE LOW TO MID 90S AND HIGH
HUMIDITY WILL CREATE HEAT INDICES AROUND 105 DEGREES PRIOR TO THE
ONSET OF ANY PRECIPITATION. IF YOU PLAN TO BE OUTSIDE...AVOID
PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. SLOW
MOVING THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS
IN THE STRONGER STORM ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MKT
Lightning, Pierce
- When
- August 17, 7:30 PM EST
- Where
- Pierce County, 1.18 mi ENE of Blackshear
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 31.305, -82.231
Lightning directly hit the Pierce County Emergency Operations Tower. The strike traveled down the tower and severely damage the center's control box for the tower, its server, radio for both the county EMS and Pierce County jail as well as radios for dispatch stations and telephone lines. The strike also destroyed lightning arrestors which were designed to alleviate impacts from lightning stirkes.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Wind in Nevada, August 17 to 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263213.